Nausea and Vomiting

Many cancer treatments can cause nausea and vomiting, making daily tasks hard or impossible. "From a quality-of-life standpoint, patients say nausea and vomiting is a top concern of getting therapy," reports Barbara Todaro, PharmD, administrator, Investigational Drug Services, Roswell Park Cancer Institute, Buffalo, NY. It can cause you to feel weak, lose weight, and become malnourished.

But the good news is if you take recommended medications before, during, and after treatment, nausea and vomiting can be reduced or even avoided.

Chemotherapy and radiation are the most common treatment culprits. But other factors can cause nausea and vomiting. Examples of other factors include anesthetics, pain medications, emotional distress, or a tumor in the abdomen, gut, or brain.

Onset at Anytime

If you have cancer, nausea and vomiting can strike at any time. "Some patients get nervous before receiving treatment and anticipate getting sick, which can actually make them ill," says Todaro, who also serves on NCCN's Antiemesis Panel. Called “anticipatory nausea and vomiting,” this is most likely to occur if you already had treatment and got sick as a result.

With chemotherapy, acute nausea and vomiting can occur within the first 24 hours after treatment is given. Delayed nausea might not occur until several days after treatment. This is common with some agents given during a bone marrow transplant.

Delayed nausea and vomiting can also be caused by constipation, a bowel obstruction, or a tumor in the gut. "When processes stagnate, it can cause nausea," says Chris Rimkus, RN, MSN, AOCN, clinical nurse specialist, Siteman Cancer Center at Barnes-Jewish Hospital and Washington University School of Medicine, St. Louis, MO.

“Breakthrough nausea and vomiting” occurs even if medication is given to prevent it. When this occurs, more or different medications are given to stop future nausea and vomiting.

Risk Factors

Following is a breakdown of factors that increase susceptibility to nausea and vomiting:

  • Dose intensity. The more frequently treatment is given, the more severe nausea might be. "We try to give treatments as close together as possible. This dose-intensive therapy is better at curing cancer, but can also increase the severity of side effects," says Misty Lamprecht, RN, MS, CNS, AOCN, clinical nurse specialist for BMT, The Ohio State University Comprehensive Cancer Center – James Cancer Hospital and Solove Research Institute, Columbus, OH. The same goes for the amount per dose. "It tends to be a cumulative effect; the more treatment you're given, the greater the nausea can become."
  • Agents. Certain drugs tend to cause more nausea and vomiting than others. Among the worst culprits are Platinol (cisplatin) and Adriamycin (doxorubicin). Both are given intravenously—injected with a needle into a vein.
  • Target site. Treatment in the brain and —gut causes more nausea and vomiting than in other areas of the body. "The nerve impulses that trigger nausea and vomiting are in the brain," Rimkus explains.
  • Administration. Chemotherapy injected into a vein (intravenously) tends to cause more nausea than pills.
  • Gender. Women are more apt to experience nausea than men. "This might be due to women's hormonal changes and emotions," Rimkus says. "Your mental state can have a big impact."
  • Hyperemesis. Women who had significant nausea and vomiting during pregnancy are more likely to have these same side effects when undergoing cancer treatment.
  • Age. Patients younger than 30 years tend to experience more nausea than older folks. "Perhaps older people have a higher tolerance because of previous exposure to various toxins over their lifetime," Rimkus says. "Your body can become more tolerable to foreign substances over time."
  • Alcohol and drug use. People who don't drink alcohol or take prescription drugs might have more nausea because they are not used to chemical alterations occurring in their bodies. A few types of chemotherapies actually contain alcohol.
  • History. People who are prone to motion sickness may be more likely to have nausea and vomiting during treatment.

Complications

"Although nausea can be very uncomfortable, vomiting is more likely to cause complications."

Vomiting is more problematic than nausea because vomit contains food you ate and the chemicals in your body that break food down. "If you lack these chemicals, you can experience heart arrhythmias, muscle cramping and muscle weakness," Lamprecht says. Dehydration can also cause lowered blood pressure. Ultimately, these side effects can increase your risk for dizziness and falls and even cause kidney failure or heart problems if left untreated.

Prevention

Once you begin vomiting, it can be difficult to control. "The key is to be proactive by taking steps before nausea and vomiting get out of control," Lamprecht says.

Most patients are given antinausea medication, called an antiemetic, before chemotherapy is administered. Antiemetics are used to block the nerve impulse that travels from the blood or stomach to the brain (where the vomiting center is located). There are several classes of drugs used to block different signal pathways.

"We look at a patient's risk factors for nausea as well as the chemotherapies a patient is taking to determine the likelihood of him or her becoming nauseated. Then we develop a premedication plan before chemotherapy begins," Lamprecht says. After chemotherapy, patients are given antiemetic medication to take home.

Patients getting radiation may not receive an antiemetic before treatment. "It depends on the location of the treatment," Rimkus says. "If the abdominal area or brain is getting treatment, an antiemetic is advised."

Antiemetic Medications

Todaro says among the most common antiemetic medications are serotonin receptor blockers, also known as 5-hydroxytryptamine receptors or 5-HT3 receptor antagonists. "The biggest improvement came when Zofran (ondansetron) came on the market in 1991," she says. Zofran was the first commercially available 5-HT receptor. Another common drug in this family is Aloxi (palonosetron).

Emend (aprepitant), a neurokinin receptor blocker, is another drug that is added to the 5HT3 blockers to prevent nausea and vomiting that results from chemotherapy.

Treating Nausea and Vomiting

A combination of medications usually works best for treating nausea and vomiting. When in the hospital, medications are often given intravenously. You may have a port or central line inserted into your body to receive chemotherapy. Adopamine blockers such as Prochlorperazine (compazine) are common choices. Outpatients, on the other hand, usually take pills.

If you have anticipatory nausea take an antianxiety medication, such as Ativan (lorazepam), before or after treatment. This is also a good choice for breakthrough nausea and vomiting.

If you are already vomiting, a suppository may be a good way to get medication into your body to stop it. A suppository is a small casing that contains drugs and is inserted into the body. The case dissolves or melts and releases the drugs.

In addition to traditional medications, Lamprecht says some patients say ginger products, such as ginger ale or tea, help relieve nausea. Before, during and after treatment, she advises eating small frequent meals. Avoid foods with a strong odor, such as pizza or Chinese dishes. Also, choose cold foods over hot ones, since hot ones have a stronger smell.

Lamprecht also advises playing soothing music or using guided imagery to relax all of your muscles. "Envision yourself in a place you enjoy, such as the beach."